Alert archive / Texas / Wind Advisories in 2020

Wind Advisory 6, NWS Midland/Odessa, TX

February 3, 2020Culberson County, Texas; Eddy County, New Mexico

NWS Midland/Odessa, TX issued this wind advisory at Feb 3, 2020, 5:16 AM CST for Culberson County, Texas; Eddy County, New Mexico. It took effect at Feb 3, 2020, 7:00 AM CST. It was in force for 11 hr.

The area

The counties it named.

The facts

Issued
Feb 3, 2020, 5:16 AM CST (11:16 UTC)
In effect from
Feb 3, 2020, 7:00 AM CST
Expired
Feb 3, 2020, 6:00 PM CST
In force
11 hr
Issued by
NWS Midland/Odessa, TX

Counties Eddy County, NM, Culberson County, TX

The radar

The Holloman AFB radar (KHDX), 203 km from the middle of the area, began a volume at 11:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 11.3 hours before the alert went out and 209 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2020-02-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2020-02-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 46 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
4020 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
46 m²/s²
0-3 km storm-relative helicity
43 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

545 
WWUS74 KMAF 031116
NPWMAF

URGENT - WEATHER MESSAGE
National Weather Service Midland/Odessa TX
516 AM CST Mon Feb 3 2020

TXZ271-032330-
/O.CAN.KMAF.HW.W.0006.000000T0000Z-200204T1300Z/
/O.NEW.KMAF.HW.W.0007.200203T1300Z-200204T1800Z/
/O.NEW.KMAF.HW.A.0004.200205T0200Z-200205T1400Z/
Guadalupe and Delaware Mountains-
Including the cities of Guadalupe Mountains NP and Pine Springs
416 AM MST Mon Feb 3 2020

...HIGH WIND WARNING IN EFFECT UNTIL 11 AM MST TUESDAY...
...HIGH WIND WATCH IN EFFECT FROM TUESDAY EVENING THROUGH
WEDNESDAY MORNING FOR GAP WINDS THROUGH GUADALUPE PASS...

* WHAT...For the High Wind Warning, west winds 30 to 40 mph with 
  gusts up to 60 mph expected.  For the High Wind Watch, 
  northeast winds 25 to 35 mph with gusts up to 50 mph possible.

* WHERE...Guadalupe and Delaware Mountains in Texas.

* WHEN...For the High Wind Warning, until 11 AM MST Tuesday. For 
  the High Wind Watch, from Tuesday evening through Wednesday 
  morning.

* IMPACTS...Damaging winds will blow down trees and power lines.
  Widespread power outages are expected. Travel will be 
  difficult, especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches.  If possible, remain in the lower levels of
your home during the windstorm, and avoid windows. Use caution if
you must drive.

&&

$$

NMZ027-TXZ270-032330-
/O.CAN.KMAF.HW.W.0006.000000T0000Z-200204T1300Z/
/O.NEW.KMAF.HW.W.0007.200203T1300Z-200204T1800Z/
Guadalupe Mountains of Eddy County-
Guadalupe Mountains Above 7000 Feet-
Including the cities of Queen and Guadalupe Mountains NP
416 AM MST Mon Feb 3 2020

...HIGH WIND WARNING IN EFFECT UNTIL 11 AM MST TUESDAY...

* WHAT...Southwest winds 35 to 45 mph with gusts up to 60 mph 
  expected.

* WHERE...In New Mexico, Guadalupe Mountains of Eddy County.  In 
  Texas, Guadalupe Mountains Above 7000 Feet.

* WHEN...Until 11 AM MST Tuesday.

* IMPACTS...Damaging winds will blow down trees and power lines.
  Widespread power outages are expected. Travel will be 
  difficult, especially for high profile vehicles.  Severe 
  turbulence near the mountains will be hazardous for low flying 
  light aircraft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches.  If possible, remain in the lower levels of
your home during the windstorm, and avoid windows. Use caution if
you must drive.

&&

$$

NMZ028-TXZ273-032330-
/O.UPG.KMAF.HW.A.0003.200203T1200Z-200204T1300Z/
/O.NEW.KMAF.WI.Y.0006.200203T1300Z-200204T0000Z/
Eddy County Plains-Eastern Culberson County-
Including the cities of Artesia, Carlsbad, 
and Carlsbad Caverns NP
516 AM CST Mon Feb 3 2020 /416 AM MST Mon Feb 3 2020/

...WIND ADVISORY IN EFFECT UNTIL 6 PM CST /5 PM MST/ THIS
EVENING...

* WHAT...Southwest winds 20 to 30 mph with gusts up to 50 mph 
  expected.

* WHERE...In New Mexico, Eddy County Plains.  In Texas, Eastern 
  Culberson County.

* WHEN...Until 6 PM CST /5 PM MST/ this evening.

* IMPACTS...Gusty winds could blow around unsecured objects.  
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle.  Secure outdoor objects.

&&

$$

TXZ272-032330-
/O.NEW.KMAF.WI.Y.0006.200203T1300Z-200204T0000Z/
Van Horn and Highway 54 Corridor-
Including the city of Van Horn
516 AM CST Mon Feb 3 2020

...WIND ADVISORY IN EFFECT UNTIL 6 PM CST THIS EVENING...

* WHAT...Southwest winds 20 to 30 mph with gusts up to 50 mph 
  expected.

* WHERE...Van Horn and Highway 54 Corridor.

* WHEN...Until 6 PM CST this evening.

* IMPACTS...Gusty winds could blow around unsecured objects.  
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle.  Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/maf
1 follow-up statement
434 
WWUS74 KMAF 032106
NPWMAF

URGENT - WEATHER MESSAGE
National Weather Service Midland/Odessa TX
306 PM CST Mon Feb 3 2020

TXZ271-040915-
/O.CON.KMAF.HW.W.0007.000000T0000Z-200204T1800Z/
/O.CON.KMAF.HW.A.0004.200205T0200Z-200205T1400Z/
Guadalupe and Delaware Mountains-
Including the cities of Guadalupe Mountains NP and Pine Springs
206 PM MST Mon Feb 3 2020

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 11 AM MST TUESDAY...
...HIGH WIND WATCH REMAINS IN EFFECT FROM TUESDAY EVENING THROUGH
WEDNESDAY MORNING...

* WHAT...For the High Wind Warning, west winds 30 to 40 mph with 
  gusts up to 60 mph expected. For the High Wind Watch, 
  northeast winds 25 to 35 mph with gusts up to 50 mph possible. 

* WHERE...Guadalupe and Delaware Mountains in Texas.

* WHEN...For the High Wind Warning, until 11 AM MST Tuesday. For 
  the High Wind Watch, from Tuesday evening through Wednesday 
  morning.

* IMPACTS...Damaging winds will blow down trees and power lines. 
  Widespread power outages are expected. Travel will be 
  difficult, especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches. If possible, remain in the lower levels of
your home during the windstorm, and avoid windows. Use caution if
you must drive.

&&

$$

NMZ027-TXZ270-040915-
/O.CON.KMAF.HW.W.0007.000000T0000Z-200204T1800Z/
Guadalupe Mountains of Eddy County-
Guadalupe Mountains Above 7000 Feet-
Including the cities of Queen and Guadalupe Mountains NP
206 PM MST Mon Feb 3 2020

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 11 AM MST TUESDAY...

* WHAT...Southwest winds 35 to 45 mph with gusts up to 60 mph 
  expected.

* WHERE...In New Mexico, Guadalupe Mountains of Eddy County. In 
  Texas, Guadalupe Mountains Above 7000 Feet. 

* WHEN...Until 11 AM MST Tuesday.

* IMPACTS...Damaging winds will blow down trees and power lines. 
  Widespread power outages are expected. Travel will be 
  difficult, especially for high profile vehicles. Severe 
  turbulence near the mountains will be hazardous for low flying 
  light aircraft. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches. If possible, remain in the lower levels of
your home during the windstorm, and avoid windows. Use caution if
you must drive.

&&

$$

NMZ028-TXZ272-273-040000-
/O.CON.KMAF.WI.Y.0006.000000T0000Z-200204T0000Z/
Eddy County Plains-Van Horn and Highway 54 Corridor-
Eastern Culberson County-
Including the cities of Artesia, Carlsbad, Carlsbad Caverns NP, 
and Van Horn
306 PM CST Mon Feb 3 2020 /206 PM MST Mon Feb 3 2020/

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM CST /5 PM MST/ THIS
EVENING...

* WHAT...Southwest winds 20 to 30 mph with gusts up to 50 mph 
  expected.

* WHERE...In New Mexico, Eddy County Plains. In Texas, Eastern 
  Culberson County. 

* WHEN...Until 6 PM CST /5 PM MST/ this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/maf

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this wind advisory went out at Feb 3, 4:48 AM CST, 28 minutes earlier.

Area forecast discussion, Feb 3, 4:48 AM CST, 28 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
448 AM CST Mon Feb 3 2020

.DISCUSSION...

See 12z aviation discussion below.

&&

.AVIATION...

VFR conditions are expected for the next 24 hours. Winds will
generally be light out of the southwest this morning. Winds will
increase out of the southwest with some gusts this afternoon
before decreasing again this evening.

&&

.PREV DISCUSSION... /issued 441 AM CST Mon Feb 3 2020/

DISCUSSION...

A complicated and atypical winter storm scenario is setting up over
the next 72 hours.  Normal snow events in West Texas and Southeast
New Mexico involve a closed upper low to the SW of the area, but
this one will involve an open trough.  WV imagery shows said trough
currently over SW ID, resulting in progressive SW flow aloft over
the region.  This is in the process of developing a mtn wave
signature over the Guadalupes, although it's not quite as strong in
the NAM12 progs as 24 hours ago.  However, sfc obs show winds
increasing at KGDP and Pine Springs, and high winds should commence
shortly.  Forecast soundings show mixing to 600mb or so this
afternoon at KGDP, and this will assist in maintaining high winds.
The adjacent plains could seem some gusty conditions today, as well,
and we've issued advisories for there.  The mtn wave signature is
forecast to continue through Tuesday morning.

This SW downslope flow will maintain temps well-above normal again
today, although decreasing thicknesses and cloud cover may yield
highs a degree or so cooler than yesterday.  Afternoon heating and a
shortwave moving into the Big Bend area will result a chance of rain
showers and even and isolated thunderstorm or two.into tonight.

Unfortunately, this pleasant weather comes to an end Tuesday as a
strong cold front will backdoor into the area, ushering in much
colder temperatures.  Latest models fropa the NE zones beginning
12Z...a little faster than depicted 24 hrs ago.  By this time, the
upper trough is forecast to be over the Four Corners.  Large-scale
ascent ahead of the trough will meet isentropic upglide as the
front moves thru, w/-SHRA beginning in SE NM Tue morning, then
spreading east and south Tue afternoon.  Tue night, soundings depict
saturating columns as strong CAA continues behind the front, w/warm
noses quickly dropping below freezing, for a changeover to snow
showers N-S.  Steep lapse rates of 7-8C/km are still forecast in the
zone of maximum dendritic growth, maintaining the potential for
heavy snowfall.  Accumulation will largely depend on how quickly
ground temps cool, and thus this would favor areas north.  Forecast
temps/QPFs develop 4-7" in the Guadalupes by Wed evening, and 4-5"
in the northern parts of Eddy/Lea County plains, w/1+" further south
to I-20 or so, as well as the Davis Mtns.  The NAM tends to favor
this scenario, but the GFS/ECMWF concentrate higher amnts further
south along I-20.  Because of this uncertainty, we don't feel
confident trying to nail down a watch attm, and will continue
outlooking this in the HWO/SPS.

The trough will clear West Texas and Southeast New Mexico
Wednesday evening, w/precip tapering off to the SE. NW flow aloft
follows, w/temps rebounding to above-normal by Friday. A cold
front Saturday may briefly bring temps to near-normal, before
returning to above- normal Sunday.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     73  45  61  22 /   0  10  10  80
Carlsbad                       72  42  58  22 /   0   0  30  70
Dryden                         73  46  76  31 /  20  20   0  60
Fort Stockton                  72  46  67  25 /  10  10  10  80
Guadalupe Pass                 60  37  48  18 /  10   0  20  80
Hobbs                          69  40  55  20 /   0   0  30  60
Marfa                          66  36  64  20 /  20  20  10  70
Midland Intl Airport           71  45  64  23 /   0  10  20  80
Odessa                         71  45  64  23 /   0  10  20  80
Wink                           72  41  65  24 /  10  10  10  80

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...Wind Advisory until 5 PM MST this afternoon for Eddy County
     Plains.

     High Wind Warning until 11 AM MST Tuesday for Guadalupe
     Mountains of Eddy County.

TX...Wind Advisory until 6 PM CST this evening for Eastern Culberson
     County-Van Horn and Highway 54 Corridor.

     High Wind Warning until 11 AM MST Tuesday for Guadalupe
     Mountains Above 7000 Feet-Guadalupe and Delaware Mountains.

     High Wind Watch from Tuesday evening through Wednesday morning
     for Guadalupe and Delaware Mountains.

&&

99/99/99
Hazardous weather outlook, Feb 3, 3:48 AM CST, 1 hour 28 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Midland/Odessa TX
348 AM CST Mon Feb 3 2020

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-041000-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
348 AM CST Mon Feb 3 2020 /248 AM MST Mon Feb 3 2020/

This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.

.DAY ONE...Today and Tonight

A High Wind Warning is in effect for the Guadalupe Mountains this
morning through tonight. A Wind Advisory is in effect for Eddy
County and Culberson County this afternoon.

Isolated thunderstorms are possible today generally along and south
of the Pecos River. Isolated thunderstorms are also possible tonight
across the southern and eastern Permian Basin.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

The High Wind Warning for the Guadalupe Mountains continues through
Tuesday morning. A High Wind Watch is in effect Tuesday night into
Wednesday morning for Guadalupe Pass.

There is a chance of winter weather for most of the area Tuesday
through Wednesday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

In the hours before

Special weather statement, Feb 3, 5:11 AM CST, 5 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
511 AM CST Mon Feb 3 2020

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-032200-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-
Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-
Terrell-Guadalupe Mountains Above 7000 Feet-
Guadalupe and Delaware Mountains-Van Horn and Highway 54 Corridor-
Eastern Culberson County-Reeves County Plains-Chinati Mountains-
Marfa Plateau-Davis Mountains-Davis Mountains Foothills-
Central Brewster County-Chisos Basin-Presidio Valley-
Lower Brewster County-
Including the cities of Queen, Artesia, Carlsbad,
Carlsbad Caverns NP, Tatum, Hobbs, Lovington, Eunice, Jal,
Seminole, Lamesa, Gail, Snyder, Andrews, Stanton, Big Spring,
Colorado City, Mentone, Kermit, Odessa, Midland, Garden City,
Monahans, Crane, McCamey, Rankin, Big Lake, Fort Stockton,
Dryden, Sanderson, Guadalupe Mountains NP, Pine Springs,
Van Horn, Pecos, Marfa, Fort Davis, Alpine, Big Bend NP,
Panther Junction, Marathon, Chisos Basin, Presidio, Lajitas,
and Castolon
511 AM CST Mon Feb 3 2020 /411 AM MST Mon Feb 3 2020/

...WINTER STORM POSSIBLE LATE TUESDAY AFTERNOON THROUGH WEDNESDAY
ACROSS SOUTHEAST NEW MEXICO AND MUCH OF WEST TEXAS...

An upper level storm system will approach West Texas and Southeast
New Mexico Tuesday.  Ahead of this system, a strong cold front
will move into the area beginning Tuesday morning.  Rain is
expected to develop over Southeast New Mexico Tuesday morning, and
spread east and south into West Texas during the afternoon. Rain
could mix with snow in northern Lea County by late afternoon, and
begin developing south Tuesday evening as colder air moves in
behind the cold front. By Wednesday morning, all snow showers are
expected from Southeast New Mexico through West Texas south of
the Davis Mountains. This activity will taper off to the
southeast Wednesday night.

Although locally higher amounts are possible, accumulations of 4
to 7 inches of snowfall are expected in the Guadalupe Mountains,
while 4 to 5 inches are possible in the northern parts of Eddy
and Lea Counties.  Farther south to Interstate 20, as well as in
the Davis Mountains, 1 to 4 inches will be possible.  Elsewhere,
less than an inch is anticipated.

This is a rapidly evolving situation, and accumulations will
likely change.  Winter Storm Watches, warnings, and advisories
will likely be issued for this event over the next 24 hours. Stay
tuned to your favorite news source for the latest updates.

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 3, 5:16 AM CSTHigh Wind WatchMAFCulberson33 hr
Feb 3, 5:16 AM CSTHigh Wind WarningMAFCulberson29 hr
Feb 3, 9:24 AM CSTWinter Storm WatchMAFAndrews, Borden, Brewster, Crane, Culberson, Dawson and 17 more18 hr

Nearby

Wind Advisories in Texas, 2020Wind Advisories in New Mexico, 2020Every wind advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.